Skip to main content

Recent overdose incidents prompt warnings about risks of opioids

Johns Hopkins experts discuss opioid epidemic, signs of overdose, campus resources

On May 7, four Johns Hopkins University undergraduate students were hospitalized and treated for apparent opioid overdoses, a serious incident that highlighted the dangers of drug use, particularly at a time when opioid overdoses are becoming more common nationwide.

"It's normal for young adults to take risks and experiment with new things. But, particularly with the current national opioid crisis, they need to be aware that there are highly potent opioids out there with severe medical consequences."
Roanna Kessler
Director, JHU Student Health and Wellness Center

Roanna Kessler, director of the Student Health and Wellness Center on JHU's Homewood campus, said that opioid use is, in her experience, uncommon among Hopkins undergraduates. But she added that students need to be aware of the risks, including the possibility that non-opioids—including marijuana and cocaine—could be laced with highly potent opioid drugs.

"It's normal for young adults to take risks and experiment with new things," Kessler said. "But, particularly with the current national opioid crisis, they need to be aware that there are highly potent opioids out there with severe medical consequences."

The U.S. is in the midst of an opioid epidemic—more than 33,000 people died from opioid overdoses in 2015, according to the Centers for Disease Control and Prevention, four times the number who died from overdoses in 1999.

Maryland reported 1,285 opioid overdose deaths in 2015 (the most recent year for which data are available), an increase of more than 20 percent over 2014.

Those increases can largely be attributed to the proliferation of prescription painkillers such as OxyContin and Vicodin in the past 10 to 15 years, said Eric Strain, a Johns Hopkins professor of psychiatry and behavioral sciences and director of the Johns Hopkins Center for Substance Abuse Treatment and Research.

Years ago, the medical community, professional societies, and government agencies made a concerted effort to treat pain—"the so-called fifth vital sign," Strain said. Prescription opioids do so with particular effectiveness, but they are also highly addictive, leading to an explosion of opioid dependency.

"We suddenly woke up and realized that we had a lot of people getting a lot of prescriptions for opioids," Strain said. "And we didn't have good systems in place to track what we were doing. Now we have better ways of tracking, and I think the profession has gotten more sensitive to the use of these drugs."

Some who become addicted to painkillers migrate to illicit opioids, such as heroin, that can be cheaper and easier to obtain, Strain said. And increasingly, there are instances in which drugs—in both pill and powder form—have been adulterated with an extremely potent and lethal opioid called fentanyl, which can be 50 to 100 times more powerful than morphine.

Opioids directly affect the respiratory center of the brain and can cause people to stop breathing and die. Strain said signs of an overdose include:

  • Respiratory depression
  • Pinpoint pupils
  • Cold, clammy skin
  • Lethargy or unresponsiveness

Anyone exhibiting these symptoms—whether they are known to have taken an opioid or not—requires immediate medical attention. If someone is having trouble breathing, is not responsive, or otherwise appears to need medical attention, call 911 or, on the Homewood campus, Campus Safety and Security (410-516-7777) immediately.

In case of overdose, naloxone—also known as Narcan—can be used to block and reverse the effects of an opioid. Kessler said Student Health and Wellness staff as well as members of the 24/7 Hopkins Emergency Response Organization, or HERO, have access to naloxone and are trained on how to use it.

Students seeking necessary medical attention for themselves or others may avoid disciplinary action for violations of student alcohol or drug policies. More information is available in the university's amnesty policy.

"People start using drugs for different reasons—peer pressure, or they like the way the drug makes them feel; maybe they're anxious or depressed, or they're tired," Strain said. "People continue to use and can become addicted, then they're physically dependent and they feel an overwhelming desire to keep using. They've lost the capacity to stop using."

If you or someone you know is struggling with drug abuse, call the Counseling Center at 410-516-8278 or the Student Health Center at 410-516-8270. Baltimore City also has a 24-hour treatment access line, at 410-433-5175. For additional information, visit https://www.ncadd.org/get-help/get-immediate-help.

You might also like